The Gift That Keeps on Taking

1Tulane University, New Orleans, LA

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 263

Case Presentation:

A 23‐year‐old woman with history of hemoglobin SS disease presented with 4 days of sharp, right‐sided chest and back pain She was afebrile with clear lungs on exam and with CXR devoid of any signs of infection or chest crisis. She was admitted for treatment of a presumed sickle‐cell pain crisis. She initially responded appropriately to 2 units of transfused PRBCs, as her hemoglobin (Hgb) rose from 6.4 g/dL to 9.2 g/dL Four days later her Hgb began to decline. She became febrile and dyspneic. Serum LDH and indirect bilirubin were elevated. She was treated with intravenous dexamethasone and IVIG but her Hgb continued to drop to 3.4 g/dL. She was then treated with a dose of rituximab, the chimeric monoclonal antibody that targets the CD20 antigen on antibody‐producing B cells. The Hgb reached ils nadir of 2.8 g/dL before trending upward. The LDH and bilirubin normalized, and she was discharged on a prednisone taper with a Hgb of 7.5 g/dL.

Discussion:

Because management of sickle cell disease is commonly encountered in hospitalist practice, the recognition of associated transfusion reactions is essential. With ABO incompatibility largely preventable with modern screening, the most common immediale transfusion reaction is due to donor leukocytes initiating a febrile response and can be managed with supportive care alone. It is important however that the hospitalist recognize the presentation of delayed hemolytic transfusion. Though rare in most patients, delayed transfusion reactions are common in patients who receive frequent transfusions, such as those with sickle cell disease. The reactions typically occur 7 days posttransfusion but can take place at any point from 1 day to 3 months later. These reactions are usually characterized by fever, rapidly declining Hgb, decreased haptoglobin, and elevated LDH and indirect bilirubin. The diagnosis is largely clinical, as direct and indirect Coombs tests may or may not be positive. Typically these reactions occur when the patient has developed alloantibodies against foreign minor blood antigens like Duffy, Kidd, or Kell leading to exlravascular lysis of transfused RBCs. Often, the level of circulating antibodies in the blood is too low to detect on pretransfusion screens. When the foreign antigen is transfused, an anamnestic response yields significant quantity of alloantibody. In delayed hemolytic transfusion reactions such as the one in this case, the Hgb level often drops below the pretransfusion value, as autoantibodies are generated that destroy autologous RBCs. An additional phenomenon is bystander hemolysis, in which complement activation by alloantibodies destroys neighboring autologous RBCs.

Conclusions:

The treatment for delayed hemolytic transfusion reactions has traditionally consisted of steroids and IVIG. Recently, rituximab has shown promise in helping to quell Ihe effects of a delayed transfusion reaction presumably by targeting B cells to reduce the number of harmful antibodies produced

Author Disclosure:

T. Gourdin, none.

To cite this abstract:

Gourdin T. The Gift That Keeps on Taking. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 263. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/the-gift-that-keeps-on-taking/. Accessed January 29, 2020.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.